Can Metoprolol be a cause of low blood sugar level?

QUESTION: Hi,


I am taking Metoprolol, but when measure blood sugar, it comes out lower than 90 when measure random.

Is Metoprolol causing low blood sugar to me?



QUESTION: Hi there,

I have to congratulate you for the fact that you are trying to establish a connection between the usage of certain drugs and the blood glucose amount in your organism.

However, I have to inform you that in this case, you are not right, because the beta-blockers, like Metoprolol, cause elevated blood glucose level instead of lowering it.

The reason why those drugs are leading to elevated blood glucose level is explained by their mechanism of action.

At first keep in mind that the beta-blockers are blocking the beta-receptors anywhere in your organism including in the pancreas.

Generally this blockage leads to low blood pressure, but when they are blocked the insulin molecule can execute its normal function- reduction in the blood glucose concentration.

So, according to this, you are suffering insulin resistance and high blood glucose concentration as well.

According to my opinion it would be better for you to speak with your doctor about something else, which can lead to low blood glucose level.

For example, you haven’t mentioned anything about the usage of blood glucose lowering drugs. Remember that when you are taking more than the needed dose, your blood glucose level will be lower than normal.

Besides this, possible explanation of low blood glucose concentration might be inappropriate diet. If this is the case, you should start eating properly, because the situation make got worse.

There is another very rare cause of low glucose level, which is insulinoma. This is a type of tumor which produces more insulin than normal.
The greater production of insulin leads to extremely low blood glucose concentration.

However, the best thing, which you can do, about your condition, is to speak with your physician about the things, mentioned above.

Hope it helped!
Dr.Albana

Comments for Can Metoprolol be a cause of low blood sugar level?

Average Rating starstarstarstarstar

Click here to add your own Comment / Follow up

Rating
starstarstarstarstar
Low Blood Sugar and Toprol XL
by: Anonymous

QUESTION: Hello,

I was surprised to read your article. There are so many articles out there that say Toprol XL CAN lower blood sugar.

This has happened to me and there is no other explanation. I was off it for over a year and half; back on for 3 months and back to sugars in the 60's and 50's.


ANSWER: Hello,

Thank you for interesting topic you are sharing with us.

I have gone through your query and I admit, I am happy to know you are taking goood control of your blood sugar.

But, if I was your caring doctor won't be calm. Your situation in fact needs further evaluation.

Let me explain a few things regarding betablockers like metoprolol (toprol).

Studies have shown that betablockers can cause 2 opposite effects in blood sugar levels:
1 - it might increase them even in healthy patients causing them to get diabetes

2 - can impair the control of diabetes. Unfortunately, diabetics can experience hypoglycemia.

Betablockers like metoprolol will "hide" the symptoms of hypoglycemia like Low heart rate. In fact they can alter the ability of the patient to recognize and respond to a low blood sugar episode.

The other alteration is by blocking the secretion of glycogen from the liver. So, even if you are having a hypoglycemia episode, your body cannot respond well and you won't recognize the symptoms as long as you are taking Toprol.

So, I highly suggest to keep monitoring your blood glucose levels, and record the results.
If they are as low as 50s, then, should not be happy. Immediately consult with your doctor to change therapy. You might be having frequent hypoglycemia episodes which are not good for your body.

Changes in medications should be made immediately.

Hope this answers your query. Let me know if you have other concern.
Dr.Albana

P.s. References:
- https://www.ncbi.nlm.nih.gov/pubmed/6376017
- https://www.ncbi.nlm.nih.gov/pubmed/2861072
- https://cardiab.biomedcentral.com/articles/10.1186/1475-2840-9-21

Click here to add your own Comment / Follow up

Ask the Doctor now? Simply click here to return to Diabetes medication side effects..

Explore More...